Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
|sj061204 - Wed Mar 19, 2008 10:16 pm|
After the birth of my third child back in May of 2006, my periods began acting strangely. I started having them every 14-16 days. They would last 5-7 days and would be EXTREMELY heavy; with high mood swings a couple days prior to starting. At first I was alarmed at the frequency of periods, but as time went on, it just became the "norm" for me and I never went to my OB/GYN for it.
Well, back on February 4th 2008, I started my period after the normal 16 day cycle and got sick with strep throat the same day. I started on an antibiotic (5 day "z-pack") that day and my period became even more strange. It only lasted 3 days and was really ever only a brownish mucus-like discharge. I wouldn't really catagorize it as a period.
I haven't had a period since then!!! It's going on 43 days since my last period (if that's what you want to call it). Also, instead of the periods, I have noticed that I have had a CONSTANT watery, sometimes white & milky, discharge that I can actually feel. (I feel like I am wetting my pants every time I stand up or am standing for long periods of time). The last couple days I have developed headaches and some minor swelling in my hands. I don't know if these other symptoms are related, but I thought I'd better add it in just in case.
I finally called my OB/GYN & explained all this to the nurse and she told me not to worry about it, that sometimes antibiotics can mess with your body. However, I don't know if I buy that. Even if they DO mess with the body, why has it been going on so long and why didn't I have this problem last time I took this same antibiotic?? It was only a 5 day dosage. I stopped taking it back on Feb 8th.
Is this really something I should not worry about? Is this normal? How much longer should I wait to see if I get a period before calling the Doctor again? I'm sorry this is so long and descriptive...I'm just really concerned. I'm hoping these aren't symptoms of a more serious problem. Another thing that might be of relevancy: During the last trimester of my pregnancy, I developed pre-eclampsia and ended up having to induce labor.
I KNOW it's not pregnancy... my husband and I haven't had sex in 6 months, (another whole "sore-subject" topic for me), so unless sperm have an incubation period of 6 months...pregnancy is not the problem!!
Thank you so much for your time!!
|Debbie Miller, RN - Tue Mar 25, 2008 2:34 pm|
Hormones are not static and consistent in the normal female body. They are constantly changing and are affected by a number of internal and external factors, including other glands, stress, illness, medications, etc. It is considered completely normal to miss a period or two entirely and many women have erratic periods throughout their life. This is likely the reason your doctor's staff told you not to worry about it.
The discharge can also be normal and is likely related to your hormones as well. Unless you have pain, itching, odor or fever, I would not see this as problematic; just inconvenient.
With pregnancy out of the picture, I would not rush into the doctor unless this continues over several months. Even then it would not mean there is anything serious going on but I suspect you will just want to have things checked (hormone levels, ovaries, etc.) just to find out if there is a cause. Your doctor may wish to try a trial of birth control hormones which tend to regulate your periods because rather then your body doing it, they are given artificially in controlled amounts.
There would be no relationship with this and your previous pregnancy complications of pre-eclampsia and induction of labor.
|sj061204 - Tue Mar 25, 2008 8:00 pm|
Thank you so much for your reply! Your help definately put my mind at ease. Although, just to be sure, I may go ahead and make an appointment with the Dr. if my period doesn't re-surface by the end of this month...just to check hormone levels, etc. I guess I just got scared, as this is the first time I have ever had this problem and there is a history of cancer in my family.
Again, many thanks!
|Debbie Miller, RN - Tue Apr 08, 2008 8:53 am|
Never hurts to have a good, ongoing relationship with your doctor who can monitor your ups and downs, etc. This will help to have a good history, labwork, etc.
Thanks for the update and my best to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.